Multiple dermatologic rashes complicate psoriasis diagnosis

The dermatitis patient can be extremely complex in their presentation, as well as have multiple dermatoses complicating the diagnosis.

  • Plaque Psoriasis
  • Psoriasis of the scalp
  • Pustular Psoriasis
  • Guttate Psoriasis
  • Onchodystrophy
  • Psoriatic Arthritis
SLIDESHOW:

Psoriasis

When multiple rashes complicate diagnosis
When multiple rashes complicate diagnosis

Ms. SA, aged 22 years, presented to the clinic with a burning, flaking, itchy, and blistering rash scattered around the body. She stated the rash had been present for several weeks.

She had not been treated with any prescription medications at the time of her first visit, although she had been using over-the-counter medications and moisturizers with very little relief.

The patient denied any recent illness. She stated no family members or close contacts had a similar rash, no recent changes in skincare, hair care, or laundry. Ms. SA denied any associated fever, chills, joint or muscle aches.

Physical exam

 Ms. SA was a healthy, thin Arabic female, aged 22 years, in mild distress due to physically scratching. Her skin was warm and dry with no evidence of open wounds. There were areas of papular rash and pink, xerotic patches on the chest, abdomen, lower back, flanks, and upper and lower extremities. Skin turgor was normal and finger and toenails do not appear to be affected. 

Treatment and progress

Ms. SA was seen by one of the physician assistants (PAs) in the office. She was diagnosed with eczema and given a class II topical corticosteroid (halcinonide 0.1% cream), to be used twice daily for three weeks to all areas affected by the rash.

At her follow up, three weeks later, the patient reported moderate improvement of the original rash, but now complained of new rash symptoms on her hands. The itching was worse at night and was not relieved by the class II topical corticosteroid.

The patient was seen by one of the physicians and given a diagnosis of dyshidrotic eczema of the hands. She was instructed to use gloves during any wet activities and given a class I topical corticosteroid (clobetasol 0.05% cream) to apply every day before noon and hydrocortisone acetate 1.9%/Iodoquinol 1% cream every night before bedtime for her hands.The patient was also instructed to reduce her shower water temperature, continue the halcinonide 0.1% cream on the active original eczema rash sites, and continue moisturizers at least twice daily.  

Again at her three-week follow up, the patient complained that her rashes had worsened and she could not sleep at night due to the itching. The PA prescribed hydroxyzine 10mg to be taken at night for the itching.

The patient was then started on narrowband ultraviolet light B (NB-UVB) therapy twice a week with continuation of clobetasol cream, as needed, for flares.

Ms. SA followed up two weeks after beginning her NB-UVB therapy with a complaint that the rash was not improving and the itching was not relieved. A 4mm punch biopsy of the rash had been taken at that time because she had been seen by two other providers in the office and had not experienced relief of her symptoms despite treatment for two months.

The pathology revealed a diagnosis of confluent and reticulated papillomatosis, for which she was given a class I topical corticosteroid spray, desoximetasone 0.25%  spray (Topicort) to be applied twice daily, doxycycline monohydrate  100mg (Monodox) to be taken orally twice daily, and levocetirizine dihydrochloride 5mg (Xyzal) to be taken orally at bedtime.

The patient's rash was improved at the two-week follow up, but was still active. Ciclopirox cream 0.77% was added to her regimen. The patient was instructed to follow up in two weeks, but did not return to the office for nearly six weeks.

During that visit, the patient reported her rash had resolved so she didn't feel a need to return. She had only returned because of a new rash that had developed on her chest, flanks, and lower back. She stated that it was similar to the rash that she first presented with.

Page 1 of 3
Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Psoriasis Information Center

Sign Up for Free e-newsletters